Montana, 2011High Wind in Montana, December 25 to 26, 2011
December 25 to 26, 2011 · NWS GGW · 12 events in 12 counties and zones
A low level jet streak aligned itself over Montana and the atmosphere favored some mixing of those higher wind speeds down to the surface at times. The associated cold front pushed southward through the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet streak aligned itself over Montana and the atmosphere favored some mixing of those higher wind speeds down to the surface at times. The associated cold front pushed southward through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 25, 7:52 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Dec 25, 7:52 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
752 PM MST SUN DEC 25 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
NO UPDATES PLANNED THIS EVENING AS THE FORECAST IS IN GOOD SHAPE.
WAITING ON THE WIND TO PICK UP BUT IT WILL HAPPEN PROBABLY AFTER
MIDNIGHT. WE WILL SEE TEMPERATURES ACTUALLY WARMING OR STAYING
STEADY OVERNIGHT EVEN BEHIND THE FRONT THAT IS MOVING THROUGH.
TEMPERATURES AT 850 MB WILL COOL OFF BEHIND THE FRONT WHICH WILL
HELP SOME OF THOSE HIGHER WIND SPEEDS REACH THE SURFACE. THEY WILL
BE FAIRLY STRONG AT 850 MB. RSMITH
PREVIOUS DISCUSSION...STRONG UPPER RIDGE IS BRINGING UNSEASONABLY
MILD TEMPERATURES TO MUCH OF NE MT THIS CHRISTMAS. VERY PROMINENT
CHINOOK ARCH OVER OUR AREA ON SATELLITE PICTURES. DENSE HIGH
CLOUDS FROM IT HAS BEEN VERY PERSISTENT. THIS IS HOLDING TEMPS
DOWN QUITE A BIT MORE THAN EXPECTED IN SOME AREAS...ESPECIALLY IN
THE VALLEYS N OF MISSOURI RIVER. SURFACE PRESSURE GRADIENTS ARE
NOT ORIENTED YET EITHER FOR THESE AREAS TO WARM. STILL DO EXPECT
THESE AREAS TO REACH THEIR HIGHS LATE AFTERNOON OR EVENING.
SHORTWAVE WEATHER SYSTEM NOW MOVING INTO W MT WILL MOVE ACROSS OUR
AREA LATER TONIGHT AND MONDAY. THIS WILL HELP TO MIX OUT THE
SHALLOW INVERSIONS. MODELS INDICATE THIS WILL BE A DRY SYSTEM.
850 MB WINDS INCREASE TO 50 TO 65 KT. THIS DOES NOT APPEAR TO BE A
QUITE STRONG ENOUGH SYSTEM TO MIX THESE WINDS TO THE SURFACE
DURING THE COOL ADVECTION. MOS AND MODEL SPECTRUM INDICATE
SUCH...AS WELL AS FORECAST SOUNDINGS...BUT IT WILL BE WINDY. ONE
EXCEPTION SW PHILLIPS COUNTY...AS THE LITTLE ROCKIES USUALLY
PRODUCE A FEW HOURS OF SUSTAINED 40 MPH WINDS WHEN 850 MB WINDS
REACH THESE SPEEDS.
IT WILL BE COOLER MONDAY...THE COOL ADVECTION ENDING BY AFTERNOON.
SURFACE HIGH PRESSURE RIDGE FROM THE W BRINGS PARTIAL CLEARING AND
LIGHT WINDS...COLDER TEMPS MON NIGHT.
ANOTHER SHORTWAVE FROM THE W ARRIVES TUESDAY. MOST MODELS HAVE BEEN
SHOWING SOME LIGHT QPF AREA LESS THAN A TENTH INCH. SLIGHT CHANCE
POPS MOST REASONABLE...WITH BOTH A LITTLE LIGHT RAIN AND SNOW IN
OUR AREA. OVERALL SYSTEM APPEARS WEAKER THOUGH...SO LESS WIND THAN
TONIGHT/MONDAY. SIMONSEN
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
ZONAL FLOW WITH A SERIES OF SHORTWAVES MOVING ACROSS THE PACIFIC
NORTHWEST IN THE EXTENDED. MODELS DEVELOPING A LITTLE MORE
CONSISTENCY WITH THE TIMING OF THE SHORTWAVES...BUT STILL
QUESTIONABLE REGARDING THE POSSIBILITY OF PRECIPITATION. STRONG
WESTERLY FLOW KEEPS MUCH OF THE MOISTURE WEST OF THE DIVIDE...BUT
MODELS ATTEMPTING TO TURN THE FLOW SLIGHTLY NORTHWEST INTO EASTERN
MONTANA AND BRING CLIPPER SYSTEMS INTO THE NORTHERN PLAINS. GFS
MORE AGGRESSIVE WITH THIS SOLUTION THEN THE ECMWF. BACKED OFF ON
POPS SLIGHTLY...CLOSER TO CLIMATOLOGY...GIVEN THE UNCERTAINTY.
EBERT
PREVIOUS LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY
NIGHT...THE EXTENDED WILL CONTINUE THE TREND OF FAST MOVING
SHORTWAVES IN ZONAL NORTHWEST FLOW ACROSS THE NORTHERN ROCKIES.
EACH SHORTWAVE WILL BRING A COLD FRONT AND A CHANCE OF
PRECIPITATION. MODELS ARE HAVING A HARD TIME AGREEING ON THE
TIMING OF THESE FRONTS AND SHORTWAVES. UNCERTAINTY ALSO EXIST ON
THE PRECIPITATION TYPE WITH THESE FRONTS MOVING THROUGH THE
REGION. JUST LIKE LAST NIGHT DECIDED TO PUT MORE WEIGHT IN THE
ECMWF THEN THE GFS FOR THE EXTENDED PERIOD...AS THE ECMWF SEEM TO
BE MORE CONSISTENT FROM RUN TO RUN.
THE FIRST SYSTEM MOVES THROUGH WEDNESDAY AFTERNOON WITH A WARM
FRONT MOVING THROUGH AND RAISING TEMPERATURES. LOOK STILL FOR A
MIX OF RAIN AND SNOW ALTHOUGH SOME PLACES WILL SEE MOSTLY RAIN
SOUTH OF THE MISSOURI RIVER. A COLD FRONT WILL MOVE THROUGH ON
THURSDAY AFTERNOON WHICH SHOULD CHANGE ANY MIX OF PRECIPITATION
OVER TO MOSTLY SNOWFALL BEFORE IT COMES TO AN END THURSDAY NIGHT.
UPPED POPS FOR THIS TIME FRAME TO CHANCE BUT THEY ARE STILL FAIRLY
LOW AMOUNTS OVERALL.
THE NEXT SYSTEM WILL DRAG A COLD FRONT ACROSS EASTERN MONTANA
SOMETIME BETWEEN FRIDAY MORNING AND SATURDAY EVENING. THE 00Z GFS
IS THE MODELS THAT FAVORS THE FRIDAY MORNING SOLUTION AND THE
OOZ ECMWF FAVORS THE SATURDAY EVENING SOLUTION. THE 00Z GEM IS
SOMEWHERE IN BETWEEN WITH THIS FRONTAL PASSAGE. THE ECMWF IS ALSO
MUCH STRONGER WITH CAA ADVECTION BEHIND THIS COLD FRONT WHICH FITS
WITH THIS TIME OF THE YEAR BETTER THEN THE WEAKER GFS. THE 00Z GEM
IS STRONGER THEN THE 00Z GFS WITH THE CAA BEHIND THE FRONT BUT NOT
AS STRONG AS THE 00Z ECMWF. GIVEN THE DIFFERENCE IN MODEL SOLUTIONS
DECIDED NOT TO MAKE ANY CHANGES TO THE FORECAST PAST FRIDAY
MORNING. RSMITH
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED OVERNIGHT AND MONDAY WITH SCATTERED
TO BROKEN HIGH LEVEL CLOUDS AT ALL TERMINALS. WEST WINDS 15 TO 25
KNOTS WILL DEVELOP AFTER 06Z. THE WIND WILL BECOME NORTHWEST
AROUND 18Z MONDAY AND DIMINISH MONDAY EVENING.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MST MONDAY FOR SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 25, 5:27 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MST SUN DEC 25 2011
MTZ060-261100-
SOUTHWEST PHILLIPS-
527 PM MST SUN DEC 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 9 PM TONIGHT UNTIL 6 AM
MONDAY. WEST WINDS 30 TO 40 MPH...WITH A FEW GUSTS AS HIGH AS 60
MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016>027-059-061-062-261100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
527 PM MST SUN DEC 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
WEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP BETWEEN
9 PM AND MIDNIGHT THIS EVENING. THE STRONG WEST WINDS WILL
CONTINUE THROUGH MONDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- December 25, 11:30 PM MST to December 26, 7:30 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds above 40 mph were common across the area. A peak wind gust of 63 mph was measured at the Malta South US-191 DOT site at 5:38 AM MST.
High Wind, Garfield
- When
- December 26, 1:00 AM MST to 6:00 AM MST
- Where
- Garfield forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county. A peak wind gust of 58 mph was measured at the South Sawmill RAWS site at 2:25 AM MST.
High Wind, Central and Se Phillips
- When
- December 26, 2:30 AM MST to 7:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county over multiple hours. A maximum sustained wind speed of 36 mph was measured at 4:15 AM MST and a peak wind gust of 56 mph was measured at 3:15 AM at the Malta Airport AWOS site.
High Wind, Central and Southern Valley
- When
- December 26, 3:10 AM MST to 10:00 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county for multiple hours with maximum sustained winds of 36 mph measured at the Saco US-2 DOT site at 4:26 AM MST.
High Wind, Daniels
- When
- December 26, 3:30 AM MST to 9:00 AM MST
- Where
- Daniels forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were measured across the county with a peak wind gust of 62 mph measured at the Scobey Airport AWOS sometime between 3:00 AM and 4:00 AM MST.
High Wind, Northern Valley
- When
- December 26, 3:45 AM MST to 4:45 AM MST
- Where
- Northern Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county. A peak wind gust of 58 mph was measured at the Bluff Creek RAWS site sometime between 3:45 AM and 4:45 AM MST.
High Wind, Sheridan
- When
- December 26, 4:00 AM MST to 1:15 PM MST
- Where
- Sheridan forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Sustained winds up to 45 mph were measured during multiple hours across the county with maximum sustained winds of 50 mph measured at the Comertown Turn-Off DOT site at 11:30 AM MST.
High Wind, McCone
- When
- December 26, 4:00 AM MST to 10:00 AM MST
- Where
- McCone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were common across the county with maximum sustained winds of 38 mph measured at the Cow Creek DOT site sometime between 7:05 AM and 8:05 AM MST.
High Wind, Western Roosevelt
- When
- December 26, 4:07 AM MST to 9:00 AM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Sustained winds above 40 mph were common across the county with maximum sustained winds of 48 mph measured at the McDonald's DOT site 6:51 AM MST.
High Wind, Dawson
- When
- December 26, 7:00 AM MST to 2:00 PM MST
- Where
- Dawson forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were measured at both the Dawson Community Airport (KGDV) AWOS site and the Lindsay Divide DOT site.
High Wind, Richland
- When
- December 26, 7:10 AM MST to 9:15 AM MST
- Where
- Richland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were measured during multiple hours across the county with maximum sustained winds of 43 mph measured at the Sioux Pass DOT site at 7:19 AM MST.
High Wind, Wibaux
- When
- December 26, 10:30 AM MST to 1:30 PM MST
- Where
- Wibaux forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Sustained winds near or above 40 mph were measured by the DOT site at Beaver Hill, with the highest sustained speed of 42 mph measured at 1:14 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 25 to 26, 20112 deaths · $55,000 · 2 events
- High Wind and Strong Wind in Washington, December 25, 20111 death · 1 injured · $20,000 · 5 events
- Rip Current in Florida, December 25, 20111 death · 1 event
- High Wind in Oregon, December 25, 201153 kt wind · 2 events
- High Wind in Washington, December 25, 201159 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357909, 357910, 357911, 357907, 357903, 357908, 357902, 357905, 357904, 357899, 357901, 357898.